Alert archive / West Virginia / Special Weather Statements in 2026

Special Weather Statement, NWS Charleston, WV

March 23, 2026Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio

NWS Charleston, WV issued this special weather statement at Mar 23, 2026, 1:16 AM EDT for Cabell County, Mason County, Putnam County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2026, 1:16 AM EDT (05:16 UTC)
Expired
Mar 23, 2026, 1:45 AM EDT
In force
29 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
50

Counties Gallia County, OH, Lawrence County, OH, Cabell County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2026-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2026-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS81 KRLX 230516
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
116 AM EDT Mon Mar 23 2026
 
OHZ086-087-WVZ005>007-013-014-230545-
Gallia OH-Lawrence OH-Mason WV-Lincoln WV-Wayne WV-Cabell WV-
Putnam WV-
116 AM EDT Mon Mar 23 2026

...STRONG THUNDERSTORMS WILL IMPACT GALLIA...LAWRENCE...MASON...
CABELL...WESTERN PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE
COUNTIES THROUGH 145 AM EDT...

At 115 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Grande to Ceredo. Movement was east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Huntington, Ashland, Point Pleasant, Gallipolis, Winfield, Hamlin,
Rio Grande, Chesapeake, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Kenova, Milton, Eleanor, Ceredo, Buffalo,
Ona, Culloden, and Teays Valley.

This includes Interstate 64 in West Virginia between mile markers 1
and 39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3885 8251 3885 8245 3902 8243 3887 8191
      3876 8182 3820 8201 3835 8260 3842 8259
      3846 8260 3848 8263
TIME...MOT...LOC 0515Z 288DEG 44KT 3893 8236 3842 8254 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 22, 7:27 PM EDT, 5 hours 49 minutes earlier. Its key messages:

  • 1) A cold front will move through the region Sunday evening and overnight, with showers and thunderstorms, some possibly severe.
  • 2) Another front will affect the area late week, with cooler conditions in its wake.
Area forecast discussion, Mar 22, 7:27 PM EDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
727 PM EDT Sun Mar 22 2026

.WHAT HAS CHANGED...
As of 720 PM Sunday...
Updated aviation discussion

As of 540 PM Sunday...
A severe thunderstorm watch has been issued for portions of SE
OH.

Previous discussion:
No significant changes to previous forecast thinking.

&&

.KEY MESSAGES...
- 1) A cold front will move through the region Sunday evening and
overnight, with showers and thunderstorms, some possibly severe.

- 2) Another front will affect the area late week, with cooler
conditions in its wake.

&&

.DISCUSSION...
KEY MESSAGE 1...
As of 540 PM Sunday...

A severe thunderstorm watch has been issued for portions of SE
OH. This watch will cover two distinct areas of expected
convection. The first, along a slow moving cold front where an
existing broken line of convection has already developed. These
storms will continue to move west to east along the slowly
southerly sagging frontal boundary and may brush by our northern
counties this evening - a bulk of this activity is expected to
remain north of us. The main threats with this activity are
large to very large hail and locally damaging winds. The
second, will be elevated anafrontal convection expected to begin
developing over the next few hours as large scale ascent begins
to increase. Initially, this activity will be well north of us,
expected to begin arriving in our northwest counties toward the
tail end of the current severe thunderstorm watch which ends at
midnight. The main threats with this activity will be large hail
and perhaps some marginal severe gusts along the leading edge if
cold pools can amalgamate sufficiently.

Previous discussion:

Weather becomes active again today across the region. Very warm,
and gradually moistening conditions taking hold across the
area, with increasing southwesterly flow. An approaching cold
front, will help to kick off showers and storms, mainly late
this afternoon and evening in the increasingly unstable airmass.
Storms look to initially kick off across far eastern
Ohio/western PA as the front approaches the river, with the
front outrunning/undercutting convection in the late evening
hours as it progresses southward of the Ohio River. Greatest
risk area for stronger storms thus still looks to be north of
the Ohio River area, in association with frontal boundary, and
in an environment with strong shear, and steep lapse rates, with
the potential for strong rotating updrafts, and a threat for
large hail and damaging winds. SPC has placed a hatched area
across SE Ohio zones for large hail, possibly golf ball size or
larger.

As the front moves east in the evening out ahead of convection, and
instability gradually wanes, expecting storms to gradually become
less severe/intense in nature, although there will still be the
potential for a severe storm in the late evening/night hours due to
lingering elevated instability, and the approach of a shortwave from
the west.

Precipitation will gradually taper off Monday morning with the front
and aforementioned shortwave moving out of the area. However, plenty
of lingering low level moisture will mean a rather cloudy/misty
start to Monday for many areas.

KEY MESSAGE 2...

Another frontal boundary will affect the area towards the end of the
week. Still pretty far out, but there are indications it could
linger across the area for a few days, with multiple waves moving
along, possibly enhancing periods of precipitation. Too early to be
concerned about any water issues this far out, but regardless, looks
like a wet end to the week/into the next weekend is possible.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR conditions will prevail at all terminals through 02Z with
convective activity remaining north of the terminals. After
02Z, SHRA and TSRA will progress southeast through the forecast
area with the best chances for thunder at PKB/CKB where
predominate TSRA groups have been coded. Lesser confidence
farther south where convective has largely been addressed with
TEMPO or PROB30 groups.

Direct impacts from thunderstorms will result in brief
IFR/LIFR visibility and variable wind gusts up to 40 KTs. A
sharp wind shift to the northwest will occur with the frontal
passage between 02Z and 06Z. Behind the front, widespread MVFR
with some patches of IFR are expected. Conditions will
gradually improve to VFR from northwest to southeast after 15Z
Monday, though low-end MVFR ceilings may linger along the
western slopes of the mountains through the end of the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Showers and storms may spread across the
area from northwest to southeast quicker than currently
forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 MON
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H

AFTER 00Z TUESDAY...
Patchy fog possible Tuesday morning. IFR conditions possible late
Thursday and Friday with the approach of another cold front and
associated showers.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

DISCUSSION...JP/SL
AVIATION...JP

In the hours before

Special weather statement, Mar 22, 11:33 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
1133 PM EDT Sun Mar 22 2026

OHZ066-067-075-076-084-230415-
Washington OH-Athens OH-Morgan OH-Perry OH-Vinton OH-
1133 PM EDT Sun Mar 22 2026

...STRONG THUNDERSTORMS WILL IMPACT PERRY...WESTERN WASHINGTON...
MORGAN...NORTHEASTERN VINTON AND CENTRAL ATHENS COUNTIES THROUGH 1215
AM EDT...

At 1133 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thornport to Hide-A-Way Hills to near
Hocking Hills State Park. Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Athens, Nelsonville, New Lexington, Glouster, McConnelsville,
Somerset, Beverly, Shawnee, Chesterhill, Perry State Forest,
Thornport, Harbor Hills, Crooksville, Chauncey, Thornville, Junction
City, New Straitsville, Malta, Corning, and Buchtel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern Ohio.

&&

LAT...LON 3990 8216 3982 8217 3982 8208 3977 8207
      3975 8164 3967 8164 3966 8162 3925 8170
      3939 8252 3939 8229 3947 8228 3947 8217
      3956 8216 3956 8226 3960 8238 3974 8236
      3974 8241 3983 8240 3984 8247 3993 8246
TIME...MOT...LOC 0333Z 288DEG 51KT 3987 8244 3965 8249 3946 8263

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JP
Special weather statement, Mar 23, 1:00 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
100 AM EDT Mon Mar 23 2026

OHZ075-076-085-WVZ007>011-016>020-230530-
Washington OH-Athens OH-Meigs OH-Doddridge WV-Roane WV-Wirt WV-
Wood WV-Calhoun WV-Jackson WV-Ritchie WV-Mason WV-Pleasants WV-
Tyler WV-
100 AM EDT Mon Mar 23 2026

...STRONG THUNDERSTORMS WILL IMPACT EASTERN MEIGS...CENTRAL
WASHINGTON...SOUTHEASTERN ATHENS...NORTHWESTERN CALHOUN...WIRT...
NORTHWESTERN ROANE...JACKSON...WOOD...PLEASANTS...RITCHIE...NORTH
CENTRAL MASON...NORTHERN DODDRIDGE AND TYLER COUNTIES THROUGH 130 AM
EDT...

At 1259 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Marietta to Mason.
Movement was east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Parkersburg, Marietta, Belpre, Ripley, Harrisville, St. Marys,
Pomeroy, Elizabeth, Middlebourne, Racine, Coolville, Forked Run State
Park, Vienna, Ravenswood, Williamstown, New Haven, Pennsboro, Mason,
Belmont, and West Union.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 131 and 186.
 Interstate 77 in Ohio between mile markers 1 and 6.
 Route 50 in West Virginia between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3956 8104 3954 8104 3955 8102 3953 8102
      3957 8096 3956 8081 3946 8069 3947 8065
      3943 8054 3903 8114 3867 8153 3894 8209
      3899 8208 3900 8214 3958 8131
TIME...MOT...LOC 0459Z 278DEG 52KT 3949 8136 3902 8206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

20
Special weather statement, Mar 23, 1:16 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
116 AM EDT Mon Mar 23 2026

OHZ086-087-WVZ005>007-013-014-230545-
Gallia OH-Lawrence OH-Mason WV-Lincoln WV-Wayne WV-Cabell WV-
Putnam WV-
116 AM EDT Mon Mar 23 2026

...STRONG THUNDERSTORMS WILL IMPACT GALLIA...LAWRENCE...MASON...
CABELL...WESTERN PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE
COUNTIES THROUGH 145 AM EDT...

At 115 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Grande to Ceredo. Movement was east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntington, Ashland, Point Pleasant, Gallipolis, Winfield, Hamlin,
Rio Grande, Chesapeake, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Kenova, Milton, Eleanor, Ceredo, Buffalo,
Ona, Culloden, and Teays Valley.

This includes Interstate 64 in West Virginia between mile markers 1
and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3885 8251 3885 8245 3902 8243 3887 8191
      3876 8182 3820 8201 3835 8260 3842 8259
      3846 8260 3848 8263
TIME...MOT...LOC 0515Z 288DEG 44KT 3893 8236 3842 8254

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:00 AM EDTSpecial Weather StatementRLXJackson, Pleasants, Ritchie, Tyler, Wirt, Wood30 min
Mar 23, 1:41 AM EDTSpecial Weather StatementRLXBraxton, Calhoun, Doddridge, Gilmer, Harrison, Lewis and 1 more34 min
Mar 23, 1:44 AM EDTSpecial Weather StatementRLXJackson, Kanawha, Lincoln, Putnam, Roane31 min
Mar 23, 2:14 AM EDTSpecial Weather StatementRLXClay, Kanawha31 min
Mar 23, 2:16 AM EDTSpecial Weather StatementRLXUpshur29 min
Mar 23, 2:47 AM EDTSpecial Weather StatementRLXNicholas, Webster28 min
Mar 23, 2:53 AM EDTSpecial Weather StatementRLXLincoln, Wayne37 min
Mar 23, 3:14 AM EDTSpecial Weather StatementRLXPocahontas31 min
Mar 23, 3:20 AM EDTSpecial Weather StatementRLXBoone, Lincoln25 min
Mar 23, 4:09 AM EDTSpecial Weather StatementRLXFayette36 min
Mar 22, 10:37 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry38 min
Mar 22, 11:33 PM EDTSpecial Weather StatementRLXAthens, Morgan, Perry42 min

Nearby

Special Weather Statements in West Virginia, 2026Special Weather Statements in Ohio, 2026Every special weather statement in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.